Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

165 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is it safe to continue taking a medication beyond the prescribed dosage?

I have had terrible hay fever/ allergies for going on six weeks. I have been taking sudafed and Claritin for the last two weeks. Today is the best day I have had and it finally feels like I m getting better, though I still don t feel totally normal. Is there any risk in continuing the sudafed and/or Claritin until I feel 100%? I have had no side effects. Thanks, Matt C
Fri, 6 Sep 2019
Report Abuse
General & Family Physician 's  Response
Hello,

I would recommend you to take Claritin for as long as you need it (till you feel better for a while), you just need to be watchful of potential drowsiness.
As for Sudafed, it is not generally recommended to be taken for long periods of time.

I hope this answers your query.
I remain at your disposal in case further medical assistance is needed.

Regards,
Dr. Antoneta Zotaj
General and Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I was just prescribed Zoloft for anxiety. I am also taking Armour Thyroid (120mg/day), low dose naltrexone 2 mg day and birth control pills. I was taking Attivan for anxiety and was told I could continue taking it until the Zoloft gets in my system. Are all of these safe together?

doctor1 MD

I am presently taking medication for hypertension. My primary physician discontinued my Lisinopril because I complained about a chronic cough. She increased my Metoprolol 25 mg to 50 mg. I have noticed that my BP has become more eratic instead of the regular and consistent 110/70. My heart seems to be pounding at night and I am concerned about the change. I called my doctor and voiced my concern and my doctor prescribed losartan potassium 100 mg and decreased my metoprolol to 25 mg as I was taking earlier. I looked online and saw that losartan was given in 20, 40, and 100 mg. I don t understand why I have to start at the very highest dosage and somewhat sceptical of her reasoning. I decided to just continue to take the metoprolol 50 mg until my next visit. I no longer trust her. Could you help me to understand about this medicine change. I have also requested to change physicans to an Internist.

doctor1 MD

Hi, I suffered a miscarriage last year and while taking a scan the doctors discovered that I have a fibroid . My gynecologist prescribed cerazette to me which i have been taking for three weeks. I am concerned about the discomfort of breast pain. Does it matter it what time i take it every day as I have a habit of forgetting to take it at a set time each day. Is it safe to continue taking this form of contraception . I am 43 years old and I also smoke. Someone suggesting a patch ? I don t really know anything about this.